Weight gain while on MAC meds

Posted by Tina Sims @tinaesims, Feb 3 7:01am

I keep reading how everyone is losing weight. My pulmonologist told me that once I’m on the meds I will have weight loss. I’ve gained 20 pounds. I didn’t need to gain 20 pounds. In fact, I worked hard to stay at a healthy weight prior to the meds. I’ve tried all my weight loss tricks and I gained more weight! Does anybody else have this problem?

@tinaesims I seem to remember somewhere that your thyroid can be affected when you have MAC and, perhaps, by one of the meds. Maybe you should have that checked.

Liked by tdrell

REPLY

@tinaesims… Yes! My doctor says it's the steroids and hormones. I'm 71 and had constant lung infections over 5 years until I got a clear diagnosis of NTM and bronchiectisis and started sleeping upright to reduce acid reflux. I take 3 asthma meds in the nebulizer twice a day. I have PPIs and Zantac by prescription and special diet.I have hypothyroidism, too.
I went on many doctor approved diet and exercise programs and I gained weight. I eat very little and gain weight
.I've tried fasting and get low blood sugar trouble.
Finally Ive gone on the intermittent fasting diet that allows tea and coffee with cream or butter in fasting hours. It's called "Cruise control". No more drop in blood sugar and the weight is creeping off a few ounces a day. I lost 9 pounds in 5 weeks. It's Keto so I can only stay on it for three months.

I recommend getting thyroid levels checked first, then take a look at various fasting regimens.
I know how discouraging it is to have your weight out of your control. Don't give up! New solutions to our problems are being developed every day.

REPLY

@tinaesims Wow, Tina, that has to be as frustrating as my unwanted weight loss. Over how long a period has this happened? A couple things immediately come to mind – Have you had your thyroid function checked? Has your activity level decreased because you feel lousy? Finally, is it possible the antibiotics are messing with the effectiveness of other meds you are taking, like steroids, thyroid meds and diuretics? That last question would be a good one for a med specialist – my clinic has specially trained nurses and pharmacists who carefully review your meds for interactions.
Good luck figuring this one out!
Sue

Liked by Brenda R.

REPLY
@irene5

@tinaesims I seem to remember somewhere that your thyroid can be affected when you have MAC and, perhaps, by one of the meds. Maybe you should have that checked.

Jump to this post

I already take thyroid medicine.

REPLY
@tinaesims

I already take thyroid medicine.

Jump to this post

@tinaesims Before I was first diagnosed with MAC my primary care doctor informed me I hadn’t been taking my thyroid medication as it had become so hypo. I told her I had never missed a day since I was eighteen. (My entire family has had thyroid issues ranging from hypo to two having Graves(hyper). She changed the dosage, and now I am constantly checked (every three months) as the MAC and meds seem to raise havoc with it. I have no earthly clue why.

REPLY

I go in March. I think I’ll have her recheck it.

REPLY

At least by having it checked it’s one thing you can check off as a cause or not a cause of the weight issue. Good luck!

REPLY
@irene5

@tinaesims Before I was first diagnosed with MAC my primary care doctor informed me I hadn’t been taking my thyroid medication as it had become so hypo. I told her I had never missed a day since I was eighteen. (My entire family has had thyroid issues ranging from hypo to two having Graves(hyper). She changed the dosage, and now I am constantly checked (every three months) as the MAC and meds seem to raise havoc with it. I have no earthly clue why.

Jump to this post

@irene5 and @tinaesims It's the rifampin that typically interferes with thyroid medication. It usually gets switched to Rifabutin. Ask your doctor about that.

Liked by tdrell

REPLY

My family doctor just called. I had blood work on Wednesday. Sure enough, my thyroid counts are way high! It's time for a medication dosage change! Also, my protein in low. I'm really not sure what that is about except I started eating smoothies for breakfast that are low in protein. I guess it's time to stop that!

REPLY
@tinaesims

My family doctor just called. I had blood work on Wednesday. Sure enough, my thyroid counts are way high! It's time for a medication dosage change! Also, my protein in low. I'm really not sure what that is about except I started eating smoothies for breakfast that are low in protein. I guess it's time to stop that!

Jump to this post

@tinaesims Have you thought about adding a protein powder to your breakfast smoothie? There are a lot of them out there so you can match it to your taste and any dietary restrictions. I use Orgain Clean Protein & Greens in our smoothies. Or you could add unsweetened Greek yogurt if you are ok with dairy.

REPLY

I think protein powder is a good idea. I'm going to save dairy until after breakfast. I was a bottle reader today. It said not to have calcium until 4 hours after the synthroid. I take it at 5:00 am when I get up. I am retired but I have dogs that want out. Today I just had peanut butter on toast and a banana. It was quite tasty!

REPLY
Please login or register to post a reply.